Designs, Codes and Cryptography

, Volume 80, Issue 1, pp 197–216 | Cite as

Rank-metric codes and their duality theory



We compare the two duality theories of rank-metric codes proposed by Delsarte and Gabidulin, proving that the former generalizes the latter. We also give an elementary proof of MacWilliams identities for the general case of Delsarte rank-metric codes. The identities which we derive are very easy to handle, and allow us to re-establish in a very concise way the main results of the theory of rank-metric codes first proved by Delsarte employing association schemes and regular semilattices. We also show that our identities imply as a corollary the original MacWilliams identities established by Delsarte. We describe how the minimum and maximum rank of a rank-metric code relate to the minimum and maximum rank of the dual code, giving some bounds and characterizing the codes attaining them. Then we study optimal anticodes in the rank metric, describing them in terms of optimal codes (namely, MRD codes). In particular, we prove that the dual of an optimal anticode is an optimal anticode. Finally, as an application of our results to a classical problem in enumerative combinatorics, we derive both a recursive and an explicit formula for the number of \(k \times m\) matrices over a finite field with given rank and \(h\)-trace.


Rank-metric code Duality MacWilliams identity Network coding Trace Matrix 

Mathematics Subject Classification

15A03 15A99 15B99 


  1. 1.
    Bender E.A.: On Buckhiesters enumeration of \(n\times n\) matrices. J. Comb. Theory Ser. A 17, 273–274 (1974).Google Scholar
  2. 2.
    Buckhiester P.G.: The number of \(n \times n\) matrices of rank \(r\) and trace \(\alpha \) over a finite field. Duke Math. J. 39, 695–699 (1972).Google Scholar
  3. 3.
    Camion P.: Codes and association schemes. In: Pless V.S., Huffman W.C. (eds.) Handbook of Coding Theory, pp. 1441–1566. Elsevier, New York (1998).Google Scholar
  4. 4.
    Delsarte P.: An algebraic approach to the association schemes of coding theory. Philips Res. Rep. 10 (1973).Google Scholar
  5. 5.
    Delsarte P.: Association schemes and \(t\)-designs in regular semilattices. J. Comb. Theory Ser. A 20, 230–243 (1976).Google Scholar
  6. 6.
    Delsarte P.: Bilinear forms over a finite field, with applications to coding theory. J. Comb. Theory Ser. A 25(3), 226–241 (1978).Google Scholar
  7. 7.
    Delsarte P., Levenshtein V.: Association schemes and coding theory. IEEE Trans. Inf. Theory 44, 2477–2504 (1988).Google Scholar
  8. 8.
    Dumas J.G., Gow R., McGuire G., Sheekey J.: Subspaces of matrices with special rank properties. Linear Algebra Appl. 433, 191–202 (2010).Google Scholar
  9. 9.
    Gabidulin E.: Theory of codes with maximum rank distance. Probl. Inf. Transm. 1(2), 1–12 (1985).Google Scholar
  10. 10.
    Gadouleau M., Yan Z.: MacWilliams Identities for the Rank Metric, pp. 36–40. ISIT, France (2007).Google Scholar
  11. 11.
    Gadouleau M., Yan Z.: MacWilliams identity for codes with the rank metric. EURASIP J. Wirel. Commun. Netw. (2008). doi:10.1155/2008/754021
  12. 12.
    Gluesing-Luerssen H.: Fourier-reflexive partitions and MacWilliams identities for additive codes. Des. Codes Cryptogr. (to appear). Preprint available at
  13. 13.
    Grant D., Varanasi M.: Duality theory for space-time codes over finite fields. Adv. Math. Commun. 2(1), 35–54 (2005).Google Scholar
  14. 14.
    Grant D., Varanasi M.: Weight enumerators and a MacWilliams-type identity for space-time rank codes over finite fields. In: Proceedings of the 43rd Annual Allerton Conference on Communication, Control, and Computing, pp. 2137–2146 (2005).Google Scholar
  15. 15.
    Kötter R., Kschischang F.R.: Coding for errors and erasures in random network coding. IEEE Trans. Inf. Theory 54(8), 3579–3591 (2008).Google Scholar
  16. 16.
    Li Y., Hu S.: Gauss sums over some matrix groups. J. Number Theory 132(12), 2967–2976 (2012).Google Scholar
  17. 17.
    MacWilliams F.J.: A theorem on the distribution of weights in a systematic code. Bell Syst. Tech. J. 42(1), 79–94 (1963).Google Scholar
  18. 18.
    MacWilliams F.J., Sloane N.J.A.: The Theory of Error-Correcting Codes. North Holland Mathematical Library (1978).Google Scholar
  19. 19.
    Lidl R., Niederreiter H.: Finite Fields. Addison-Wesley, Boston (1983).Google Scholar
  20. 20.
    Jungnickel D., Menezes A.J., Vanston S.A.: The number of self-dual bases of \(GF(q^m)\) over \(GF(q)\). Proc. Am. Math. Soc. 109(1), 23–29 (1990).Google Scholar
  21. 21.
    Silva D., Kschishang F.R.: On metrics for error correction in network coding. IEEE Trans. Inf. Theory 55(12), 5479–5490 (2009).Google Scholar
  22. 22.
    Silva D., Kschischang F.R.: Universal secure network coding via rank-metric codes. IEEE Trans. Inf. Theory 57(2), 1124–1135 (2011).Google Scholar
  23. 23.
    Silva D., Rogers E.S., Kschishang F.R., Koetter R.: A rank-metric approach to error control in random network coding. IEEE Trans. Inf. Theory 54(9), 3951–3967 (2008).Google Scholar
  24. 24.
    Stanley P.: Enumerative Combinatorics, vol. 1, 2nd edn., Cambridge Studies in Advanced Mathematics, vol 49. Cambridge University Press, Cambridge (2012).Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Institut de MathématiquesUniversité de NeuchâtelNeuchâtelSwitzerland

Personalised recommendations